Intended for healthcare professionals

Rapid response to:

Primary Care 10-minute consultation

Tinnitus

BMJ 2005; 330 doi: https://doi.org/10.1136/bmj.330.7485.237 (Published 27 January 2005) Cite this as: BMJ 2005;330:237

Rapid Response:

common drugs that cause tinnitus

We read with interest the article: 10 minutes consultation “Tinnitus”
(BMJ 2005;330:237). The article gave thorough and quick way to classify
tinnitus in the primary care. We would like to emphasize on the drug
history when consulting patient with tinnitus. Otolaryngologic side
effects of drugs are not uncommon. Tinnitus is one of them. There are
several drugs which are common in the practice causing tinnitus and the
General Practitioner should be aware of these drugs prior to make a
referral. British National Formulary (BNF) [1] and the Electronic Medical
Compendium (EMC) [2] are useful websites to identify these medications.
The following are only examples from the daily prescribed drugs that cause
tinnitus.

1.Antibiotics: Clarithromycin, ciprofloxacin, tetracycline

2.Antivirals: Ganciclovir

3.Analgesics: Aspirin, ibuprofen, piroxicam, celecoxib

4.Cardiac: Frusemide, amiloride, metoprolol, ramipril, enalapril,
diltiazem

5.Anticonvulsant: Carbamazepine, amitriptyline

6.Antihistamine: Chlorpheniramine

and others.

There should be a balance between the benefits of the drug and the
unwanted side effects [3].

References:

1.British National Formulary. http://www.bnf.org

2.Electornic Medicine Compendium. http://www.emc.vhn.net

3.Otologic side effects of drugs.C A Lee, D Mistry, S Uppal, A P
Coatesworth. The Journal of Laryngology and Otology. London: Apr 2005.
Vol. 119, Iss. 4; p 267 (5pages).

Competing interests:
None declared

Competing interests: No competing interests

22 September 2005
Isam RUSTOM
Senior SHO in Otolaryngology
York District Hospital, York YO31 8HE